Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS New Orleans, LA

November 27, 2003Saint Tammany Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 27, 2003, 6:52 AM CST for Saint Tammany Parish, Louisiana; Pearl River County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 6:52 AM CST (12:52 UTC)
Expired
Nov 27, 2003, 7:30 AM CST
In force
38 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 5:25 AM CSTTornado WatchSPC6 hr
Nov 27, 3:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 271252
SVRNEW
LAC103-MSC109-271330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
652 AM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF MANDEVILLE
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 730 AM CST

* AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MANDEVILLE...MOVING
  NORTHEAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3031 9027 3016 9016 3047 8968 3063 8977

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 1:30 AM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Nov 27, 1:30 AM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 AM CST THU NOV 27 2003

SOME DIFFERENCES IN MODEL DATA WHICH WILL HAVE A MAJOR IMPACT ON
FORECAST THIS TURKEY OF A DAY.
ETA AND AVN ARE CLOSE IN INITIALIZING WITH LOCAL 00Z 500MB ANALYSES.
UKMET HAS MAIN TROUGH FURTHER EAST THAN EITHER ETA OR AVN. AFTER 18
HOURS UKMET DIGS TROF FURTHER SOUTH AND CLOSES A LOW OFF OVER
NORTHERN WISCONSIN 28/00Z WHILE ETA AND AVN DO NOT CLOSE OFF THE LOW.
IN EITHER CASE THE END RESULT IS THE UKMET SLOWS DOWN THE EASTWARD
PROGRESSION TO MEET THE AVN/ETA TIMING AT 28/00Z AND SLOWS IT
FURTHER THEREAFTER. III STICK WITH THE AVN/ETA TIMING WHICH HAS
BEEN MORE CONSISTENT.

IN THE SHORT TERM THE SURFACE LOW OVER EASTERN OKLAHOMA EXPECTED TO
PUSH EAST INTO THE MID-MISSISSIPPI AND OHIO VALLEY TONIGHT AND .DRAG
A COLD FRONT ACROSS WESTERN AND CENTRAL LOUISIANA BY 28/00Z AND
THROU SOUTHEAST MISSISSIPPI ZONES AROUND 28/06Z OR MIDNIGHT TONIGHT.
STRONG SOUTHERLU FLOW AHEAD OF 500MB TROUGH ENHANCING PRECIPITABLE
WATER VALUES TO 1.7 TO 2.0 INCHES TODAY. CURRENT WATCH AREA IS A TAD
TOO FAR EAST AND TOO EARLY...BUT EXPECT IT WILL BE EXTENDED THIS
MORNING. WILL KEEP THREAT OF FEW SEVERE IN ZONES TODAY. MAIN THREAT
OF SEVERE WEATHER SHOULD BE THIS MORNING WITH PREFRONTAL LINE. WILL
KEPP HIGH POPS IN FOR TODAY AND EARLY PORTION OF TONIGHT. REMAINDER
OF FORECAST PROBLEM WILL BE TEMPS AND WINDS. STRENGTH OF RIDGE TO
THE WEST SHOULD PRODUCE WINDS TO GALE FORCE BY FRIDAY OVER LAKES AND
COASTAL WATERS. TEMPS WIL DROP INTO LOWER 30S SATURDAY AM.

PRELIMINARY NUMBERS...

MCB 74/48/59/29 +800  BTR 76/48/59/33 +800
MSY 75/54/59/39 9800  GPT 70/53/61/33 8800

.NEW...SMALL CRAFT ADVISORY KPQL TO THE ATCHAFALAYA RIVER OUT 60 NM
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Nov 26, 10:20 PM CST, 8 hours 32 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 PM CST WED NOV 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVERNIGHT. A FEW
STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS
EXTREME SOUTHWEST MISSISSIPPI AND AREAS OF SOUTHEAST LOUISIANA TO
THE WEST OF LAKE PONTCHARTRAIN.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP TONIGHT ACROSS THE
COASTAL WATERS AND TIDAL LAKES AS SOUTH WINDS INCREASE TO 20 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THANKSGIVING DAY AS
A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. A FEW OF THE
STORMS MAY BE STRONG IN NATURE WITH THE POTENTIAL FOR LOCALLY HEAVY
RAIN AND STRONG WIND GUSTS.

SMALL CRAFT ADVISORY CONDITIONS ARE ALSO EXPECTED TO CONTINUE ACROSS
THE COASTAL WATERS AND TIDAL LAKES WITH WINDS SHIFTING TO THE NORTH
AROUND 20 TO 25 KNOTS WITH HIGHER GUSTS BY THURSDAY NIGHT. STRONG
OFFSHORE WINDS ARE EXPECTED TO CONTINUE INTO SATURDAY BEFORE
DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY TONIGHT.

In the hours before

Local storm report, Nov 27, 3:07 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
307 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    4 NE GLOSTER              MS   WIND DAMAGE
11/27/03   AMITE                          TREES DOWN ACROSS BUSY
                                          CORNER ROAD. REPORTED BY
                                          SHERIFFS DEPARTMENT.
Special weather statement, Nov 27, 6:07 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 AM CST THU NOV 27 2003

LAZ046-048-056-271245-
ASSUMPTION-EAST BATON ROUGE-IBERVILLE-
INCLUDING THE CITY OF...BATON ROUGE
607 AM CST THU NOV 27 2003

TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING
LOUISIANA PARISHES...

EAST BATON ROUGE...ASSUMPTION...IBERVILLE

LAZ037>040-049-050-057>070-MSZ070-071-077-080>082-271245-
ASCENSION-HANCOCK-HARRISON-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-
INCLUDING THE CITIES OF...BILOXI...GULFPORT...BOGALUSA...
GRAND ISLE...HAMMOND...HOUMA...MCCOMB...METAIRIE...NEW ORLEANS...
PASCAGOULA...PICAYUNE...SLIDELL
607 AM CST THU NOV 27 2003

THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES IN
MISSISSIPPI UNTIL 1100 AM...

PIKE...WALTHALL...PEARL RIVER...HANCOCK...HARRISON...JACKSON

THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING LOUISIANA
PARISHES...

ASCENSION...LIVINGSTON...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
PLAQUEMINES...LOWER ST BERNARD...LOWER TERREBONNE...ORLEANS...ST
CHARLES...ST HELENA...ST JAMES...UPPER LAFOURCHE...UPPER
PLAQUEMINES...UPPER ST BERNARD...ST JOHN THE BAPTIST...ST TAMMANY...
TANGIPAHOA...UPPER JEFFERSON...UPPER ST BERNARD...UPPER TERREBONNE...
Special weather statement, Nov 27, 6:40 AM CST, 12 minutes before
LAZ037>040-046-048>050-056>070-MSZ070-071-077-080>082-271700-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
640 AM CST THU NOV 27 2003

TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING
LOUISIANA PARISHES...

EAST BATON ROUGE...ASSUMPTION...IBERVILLE

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 4:31 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Saint James59 min
Nov 27, 5:22 AM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist53 min
Nov 27, 6:08 AM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Charles, Saint John the Baptist52 min
Nov 27, 6:09 AM CSTSpecial Marine WarningLIX51 min
Nov 27, 6:57 AM CSTSpecial Marine WarningLIX33 min
Nov 27, 7:27 AM CSTSevere Thunderstorm WarningLIXSaint Tammany63 min
Nov 27, 7:30 AM CSTSpecial Marine WarningLIX60 min
Nov 27, 7:30 AM CSTSpecial Marine WarningLIX60 min
Nov 27, 10:22 AM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines38 min
Nov 27, 10:55 AM CSTSpecial Marine WarningLIX50 min
Nov 27, 5:28 PM CSTSpecial Marine WarningLIX2 hr
Nov 27, 5:28 PM CSTSpecial Marine WarningLIX2 hr
Nov 27, 1:54 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson36 min
Nov 27, 2:36 AM CSTSevere Thunderstorm WarningLIXAmite14 min
Nov 27, 2:51 AM CSTSevere Thunderstorm WarningLIXAmite, Pike24 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.